Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 93, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Nov 22, 2004, 10:38 PM CST for Colorado County, Fort Bend County, Wharton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 22, 2004, 10:38 PM CST (04:38 UTC)
- Expired
- Nov 23, 2004, 1:45 AM CST
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Colorado County, TX, Fort Bend County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 99 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 4.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1254 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHGX 230445
FFWHGX
TXC089-157-481-230745-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1038 PM CST MON NOV 22 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WHARTON COUNTY IN SOUTHEAST TEXAS
FORT BEND COUNTY IN SOUTHEAST TEXAS
COLORADO COUNTY IN SOUTHEAST TEXAS
* UNTIL 145 AM CST
* AT 1030 PM CST...NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED VERY HEAVY RAIN FROM A BAND OF
THUNDERSTORMS FROM 35 MILES SOUTHWEST OF NADA TO
NEEDVILLE.
EXPECT THESE THUNDERSTORMS TO PRODUCE 2 TO 4 INCHES OF RAIN
AS THEY MOVE NORTHEAST ALONG THE COLORADO/WHARTON COUNTY LINE
AND INTO FORT BEND COUNTY BETWEEN 11 PM AND 145 AM. THE MAIN
THREAT IN COLORADO AND WHARTON COUNTIES WILL BE ALONG AND
10 MILES EITHER SIDE OF THE COLORADO/WHARTON COUNTY LINE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.
A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 2938 9674 2919 9659 2934 9569 2936 9560
2958 9545 2978 9582 2959 9602 2962 9627
$$1 follow-up statement
000
WGUS74 KHGX 230721
FFSHGX
TXC089-481-230729-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
119 AM CST TUE NOV 23 2004
...THE FLASH FLOOD WARNING FOR WHARTON AND COLORADO COUNTIES IS
CANCELLED...
THE STORMS THAT WERE PRODUCTING HEAVY RAINS IN THESE COUNTIES HAVE
MOVED OUT OF THEA AREA.
A FLOOD WATCH REMAINS IN EFFECT.
PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 2938 9674 2919 9659 2934 9569 2936 9560
2958 9545 2978 9582 2959 9602 2962 9627
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 10:05 PM CST, 33 minutes earlier.
Area forecast discussion, Nov 22, 10:05 PM CST, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1005 PM CST MON NOV 22 2004 DISCUSSION... WARM FRONT HAS SHIFTED A BIT SOUTH THIS EVENING (FROM ITS LOCATION EARLIER TODAY TO A VCT-LIBERTY LINE) AND SO HAVE THE RAINS. IT AP- PEARS THAT CONVECTION HAS BEEN LOATHE TO DISSIPATE AND TRENDS SHOW A SLIGHT INCREASE IN INTENSITY THESE LAST COUPLE OF HOURS. AS SUCH WILL TWEAK POPS ONCE AGAIN: TO SLIGHTLY LOWER THEM FOR THE NRN ZNS AND INCREASE CENTRAL/SOUTH (WHERE THEY HAVE NOT ALREADY BEEN MAXED OUT). HAVE ADDED A MENTION OF PATCHY FOG FOR THE NRN ZONES AS WELL. FCST FOR THE REMAINDER OF THE OVERNIGHT HOURS WILL CONTINUE TO RUN ON THE COMPLICATED SIDE. PER LATEST WV IMAGERY LOOPS...WE ARE WAT- CHING A RATHER WELL-DEFINED S/W MAKING SOME REALLY GOOD HEADWAY IN THIS DIRECTION. EXTRAPOLATED TIMING PUTS THIS FEATURE IN/AROUND SE TX IN/AROUND 9-10Z. AND SO...GIVEN THE DECENT SHEAR STILL IN PLACE ALONG WITH INSTABILITIES AND THE QUASI-STATIONARY FRONT HANGING A- BOUT...WILL ALSO INCLUDE THE MENTION OF SEVERE FOR THE REST OF THE OVERNIGHT HOURS AREAWIDE. CURRENT PROJECTIONS FOR ADDITIONAL RAINS OVERNIGHT (MAINLY IN THE VICINITY OF THE WARM FRONT) ARE: 1-3 AVG AND 3-5 ISOLATED. UNFORTUNATELY RELIEF MAY NOT BE FORTHCOMING FOR THE NEXT 24H IF THE CURRENT FCSTS PAN OUT. 41 && .HGX WATCHES/WARNINGS/ADVISORIES... SCEC HIGH ISLAND TO MATAGORDA SHIP CHANNEL 20 TO 60 NM OUT. FLOOD WATCH HGX CWA THROUGH 6 AM TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 65 73 52 60 37 / 100 80 30 05 00 HOUSTON (IAH) 67 77 53 62 38 / 90 80 70 05 00 GALVESTON (GLS) 72 79 62 64 48 / 40 80 90 05 00 &&
Hazardous weather outlook, Nov 22, 5:10 PM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 510 PM CST MON NOV 22 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-231300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 510 PM CST MON NOV 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...TONIGHT. ...A FLOOD WATCH IN EFFECT UNTIL 6 AM TUESDAY... ...TORNADO WATCH IN EFFECT UNTIL 7 PM TONIGHT... A STATIONARY FRONT OVER INLAND PORTIONS OF SOUTHEAST TEXAS HAS BECOME THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS ALONG WITH WIDESPREAD HEAVY RAINS THIS AFTERNOON. WITH THE FRONT NOT EXPECTED TO MOVE MUCH THE NEXT FEW HOURS...THE THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINS WILL CONTINUE TONIGHT FOR LOCATIONS MAINLY NORTH OF A LINE FROM EDNA TO LIBERTY. AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. ISOLATED TORNADOES WILL BE THE PRIMARY THREAT. THIS THREAT FOR STRONG TO SEVERE STORMS EXISTS THROUGH TUESDAY EVENING. HEAVY RAINFALL WILL BE POSSIBLE TONIGHT AS STORMS DEVELOP AND MOVE NORTHEAST OF THE FRONTAL BOUNDARY. THE TRAINING OF THESE STORMS WILL LEAD TO GREATER ACCUMULATIONS. SO FAR TODAY...RADAR HAS BEEN ESTIMATING UPWARDS OF 6 TO 10 INCHES OF RAIN. ADDITIONAL RAINFALL ACCUMULATIONS OF AROUND 1 TO 2 INCHES SHOULD BE COMMONPLACE NORTH OF THE INTERSTATE 10 CORRIDOR...ISOLATED TOTALS OF 3 TO 4 INCHES MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ON TUESDAY...A COLD FRONT WILL SWEEP THROUGH THE AREA DURING THE AFTERNOON. THIS FEATURE WILL BE COLLIDING WITH ABUNDANT GULF MOISTURE AS A POWERFUL UPPER LEVEL DISTURBANCE ALONG WITH STRONGER SOUTHERLY WINDS COINCIDE WITH THE FRONTAL PASSAGE. A MODERATE RISK OF SEVERE THUNDERSTORMS WILL EXIST FOR MUCH OF THE DAY. THE PRIMARY THREAT WILL BE TORNADOES BUT SOME THREAT OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL. THE THREAT OF TORNADOES WILL BEGIN AROUND 4 AM NEAR THE COAST AND WILL EXPAND NORTH THROUGH THE HOUSTON METRO AREA BY 9 AM...AND MAY REACH AREAS AS FAR NORTH AS HUNTSVILLE AND LIVINGSTON BY LATE MORNING. IN ADDITION...HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS AND MAY LEAD TO MORE FLOODING. RAINFALL ACCUMULATIONS OF 2 TO 4 INCHES MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND WILL LIKELY BE REQUIRED ON TUESDAY.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 6:13 PM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 22, 8:15 PM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 22, 10:22 PM CST | Flash Flood Warning | HGX | Harris | 3 hr |
| Nov 23, 1:14 AM CST | Flash Flood Warning | HGX | Fort Bend, Harris | 2 hr |
| Nov 23, 8:15 AM CST | Special Marine Warning | HGX | 60 min | |
| Nov 23, 9:26 AM CST | Special Marine Warning | HGX | 64 min | |
| Nov 23, 9:52 AM CST | Severe Thunderstorm Warning | HGX | Galveston | 38 min |
| Nov 23, 10:24 AM CST | Special Marine Warning | HGX | 96 min | |
| Nov 23, 11:19 AM CST | Tornado Warning | HGX | Chambers, Galveston | 26 min |
| Nov 23, 12:24 PM CST | Severe Thunderstorm Warning | HGX | Brazos | 36 min |
| Nov 23, 12:46 PM CST | Severe Thunderstorm Warning | HGX | Madison | 59 min |
| Nov 23, 1:00 PM CST | Severe Thunderstorm Warning | HGX | Brazos | 30 min |
| Nov 23, 1:07 PM CST | Tornado Warning | HGX | Montgomery, San Jacinto | 38 min |
| Nov 23, 1:24 PM CST | Severe Thunderstorm Warning | HGX | Houston | 51 min |
| Nov 23, 1:46 PM CST | Tornado Warning | HGX | Austin, Polk, San Jacinto, Washington | 44 min |
| Nov 23, 1:53 PM CST | Flash Flood Warning | HGX | Trinity | 3 hr |
| Nov 23, 1:56 PM CST | Severe Thunderstorm Warning | HGX | Brazos | 49 min |
| Nov 23, 2:23 PM CST | Severe Thunderstorm Warning | HGX | Houston | 37 min |
| Nov 23, 2:35 PM CST | Severe Thunderstorm Warning | HGX | Washington | 40 min |
| Nov 23, 2:37 PM CST | Tornado Warning | HGX | Chambers, Harris, Liberty | 38 min |
| Nov 23, 2:44 PM CST | Severe Thunderstorm Warning | HGX | Grimes | 46 min |
| Nov 23, 2:46 PM CST | Tornado Warning | HGX | Trinity | 29 min |
| Nov 23, 2:49 PM CST | Tornado Warning | HGX | Washington | 26 min |
| Nov 23, 2:56 PM CST | Tornado Warning | HGX | Waller | 34 min |
| Nov 23, 3:02 PM CST | Flash Flood Warning | HGX | Washington | 3 hr |
| Nov 23, 3:02 PM CST | Tornado Warning | HGX | Grimes | 43 min |
| Nov 23, 3:13 PM CST | Tornado Warning | HGX | Montgomery, Walker | 47 min |
| Nov 23, 3:14 PM CST | Tornado Warning | HGX | Trinity | 31 min |
| Nov 23, 3:15 PM CST | Tornado Warning | HGX | Liberty | 15 min |
| Nov 23, 3:17 PM CST | Flash Flood Warning | HGX | Grimes, Montgomery, Walker | 3 hr |
| Nov 23, 3:24 PM CST | Tornado Warning | HGX | Harris, Liberty | 51 min |
| Nov 23, 3:44 PM CST | Severe Thunderstorm Warning | HGX | Polk | 46 min |
| Nov 23, 3:58 PM CST | Severe Thunderstorm Warning | HGX | Montgomery, San Jacinto, Walker | 62 min |
| Nov 23, 3:59 PM CST | Tornado Warning | HGX | Harris, Montgomery | 31 min |
| Nov 23, 4:21 PM CST | Flash Flood Warning | HGX | Trinity | 3 hr |
| Nov 23, 4:31 PM CST | Tornado Warning | HGX | Liberty | 44 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.